Captain Slow is promoted to Major. Beta-blockers are messing with my Mojo!

It's now nearly three months since I graduated and in that time I've tried some trail running and increasing my runs (I think "jogs" might be a better description) to between 45 and 55 mins so some progress has been made. Unfortunately about a month ago I got the diagnosis to what started me off on C25K in first place - which was a dizzy spell last October which has stopped me from working ever since. Seems that I have a condition called WPW syndrome. To cut to the chase, I have an irregular heartbeat. In order to control that they give you beta-blockers.

These drugs slow and/or control your heartbeat and most people have some side-effects: some can be pretty awful. In my case, I was a bit wary (and still am) about running at all but the collective medical wisdom seems to be that its OK which is fine by me coz I've got addicted. I'm rubbish, but what the hell?

The thing is, I've noticed that my Fitbit heart rate tracker has almost flat-lined in "Cardio Burn" mode. Before I started taking Bisoprolol (that's a 2.5 mg dose for those of you who know about these things) I used to start out in Fat Burn, progress rapidly through Cardio and right up to peak, sometimes for the entire run. Now I find that although I don't get so out of breath, I pretty much am stuck at the same exertion rate. Not sure if that's good, bad or indifferent!

Anyway, I'm still enjoying the buzz of the plod, even if I'm not breaking new ground and as long as it gets me out, job done.

Anyone else in the Community taking these bloody drugs?

18 Replies

oldestnewest
  • Not me but several people I know and yes, they struggle with the effects, having been reasonably active. One is just waiting for his date to have the relevant bit of his heart fried, the 'turning off and on again' having been unsuccessful.

    There are tedious people who have speed based definitions of running but I maintain that the most useful definition, that will encourage more people to do it and keep doing it, is the movement. My mother persists in asking if I have been jogging, impervious to my hard stare and statement that no, I have been for a run. (My Fitbit says I've been for a walk, but the heart rate information shows a clear difference between running and walking)

  • Lol! No only WE are allowed to mention the "J" word... I force my Fitbit into "Run" mode as I think it would start to record in "Sleep" if it had its way!

    I'll also be encouraged to have a fry. The jury is out as to whether I'll go for it or not. At the mo', I'm not enjoying the medication too much so we'll have to see.

    Thanks for replying GoogleMe!

  • Might be worth asking the cardiologist for other drug options? Non beta blockers (e.g. candesartan) are equally used to lower BP but only he/she will know if they would also address your WPW syndrome.

  • Lol, forgot to say I already take candesartan and felodopine - the bisoprolol is a "bonus"! I have been recommended something beginning with "Dia..." that apparently suits athletes better - not that I would suggest I'm one of those!

    I've just come back from my first 60 minute + run. I don't think I would be able to have done that pre-bisoprosol. Still feeling a bit light-headed an hour later. Need to be careful!

    Thanks for your post RunningS

  • All I can add is that they slow/lower your heart rate. Some people take one off beta-blockers before giving speeches etc to calm things down. I think you should probably accept it won't hit higher ranges no matter how hard your body is working - and probably not push it to do so without taking medical advice first.

  • Thanks ancientrunner, you're def' right about not pushing it - see my reply to runningS!

  • I've taken them for about 10 years. They were part of the reason I stopped what I called running about ten years ago. But I'm used to them now and since I've restarted I've had no problems. I always had a high heart rate, the beta blockers bring it right down when resting, but I can still get up to frightening ranges when I'm running. Don't know whether I'm doing myself a mischief (although I did get myself checked out before I started running so I knew the approximate range that was safe). I will never be a fast runner, and I'm deliberately trying to slow down now I've got myself a running watch. When I get told by my electronic friend that that was a really tough run and I'll need 3 1/2 days to recover I feel a bit chastened.

  • Wow - perhaps I'd better get myself a bit of that kit you wear! Thanks for the post JaySee.

  • If you like stats and all the science behind running then a good running watch is brilliant. It's made me slower than ever though!

  • That's cool. Slow IS the new black after all! :-)

  • I can't help on the beta-blocker thing but I just wanted to say good for you for continuing to run after graduation. So many don't.

  • Thanks Irishprincess. I HAVE to keep running. I lost three stone the eBay'd all my old clothes so I can't afford to put the weight back on! :-)

  • I can't help either on the meds question but don't be discouraged, keep going and perhaps they will have a better answer for you. You are a runner, you will always be a runner. Just run :)

  • # "Run rabbit run, Rabbit run, run, run!"

    Ok, consider it done! Thanks Anniemurph :-)

  • I had pretty much exactly the same experience as you with bisoprolololololol last year. I had a sudden acute incident which left me in AF and VF, exarcerbating my pre-existing constrictive pericarditis, and dosed up with beta-blockers and blood thinners (and sleeping tablets). I was forbidden my normal exercise but was allowed gentle jogging. However, I found i just couldn't do it. I wasn't out of breath or anything just had no power to draw on. It was as if I could not get out of second gear - to follow this analogy, i would press the pedal down but it just went to the floor without engaging.

    TBH I found it immensely frustrating. My normal mode of exercise does not invlolve much second gear, but, whilst realised I had to take things easy it was like being neutered. I just could not engage any energy. The slightest hill and I was done.

    As fate would have it I had a furtehr incident shrtly after that which resulted in my being banned from all exercise full stop, so I did not need find a solution exactly.

    A year on and I am back in action. Still have ectopic beats (not a dance music style) and on-off tussles with the cardiologist, but no more beta blockers and delghted to find 3rd gear again.

    It sounds as though you have a great deal more patience/common sense than me so well done for finding a pace you are happy with. And fingers crossed for a return to regular rhythm.

  • Thanks Rignold, that's really interesting! Do you go down the ablation road to "get back on it"?

    Love the driving analogy - spot on. The last 24 hours have been a bit wacky though. Heartbeat is all over the place. The only time it's steady is, yup, when I'm running!

    Think I'm going to def' come off the bisoprlololololol - it's effects are just not consistent day to day.

  • I actually returned to normal rhythm independently, then went off again. At which point I had a cardioversion, which did nothing. And then they decided it might be paroxysmal, which can't really be treated, after which I had a more dramatic turn (its a bit of a saga). Eventually though the af and VF self regulated again and (touch wood) have not recurred for a while. Although i have a monitor stuck to me 24/7 which is a right pain, literally.

  • Wow, you've been through the mill! Glad you've made a recovery though - gives me hope as well! (think you might be a tad younger than me though...)

You may also like...